Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Midland/Odessa, TX

April 12, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 7:18 PM CDT for Presidio County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 7:18 PM CDT (00:18 UTC)
Expired
Apr 12, 2017, 8:00 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4198 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS54 KMAF 130018
SVRMAF
TXC377-130100-
/O.NEW.KMAF.SV.W.0066.170413T0018Z-170413T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
718 PM CDT WED APR 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Presidio County in southwestern Texas...

* Until 800 PM CDT

* At 718 PM CDT, a severe thunderstorm was located 13 miles north of
  Candelaria, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Presidio County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3052 10445 3024 10437 3022 10471 3024 10471
      3026 10473 3026 10474 3039 10479
TIME...MOT...LOC 0018Z 259DEG 20KT 3033 10468 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
080 
WWUS54 KMAF 130041
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
741 PM CDT WED APR 12 2017

TXC377-130100-
/O.CON.KMAF.SV.W.0066.000000T0000Z-170413T0100Z/
Presidio TX-
741 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL PRESIDIO COUNTY...

At 741 PM CDT, a severe thunderstorm was located 17 miles south of
Valentine, or 19 miles northeast of Candelaria, moving east at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Presidio County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3031 10439 3028 10454 3033 10460 3039 10463
      3052 10445
TIME...MOT...LOC 0041Z 267DEG 33KT 3034 10446 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:46 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 12, 6:46 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
646 PM CDT Wed Apr 12 2017

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Very challenging flight weather exists for most of the forecast
period. Widespread showers and thunderstorms are expected to
affect area terminals through much of tonight, with MVFR
conditions in heavy rain likely, and IFR conditions possible.
Small hail, lightning, and erratic gusty winds could accompany
storms. MVFR and potentially IFR conditions will follow in the
wake of storms into Thursday morning as southeasterly flow
continues, with slow improvement to VFR expected areawide by
around 18-19Z.

&&

.PREV DISCUSSION... /issued 139 PM CDT Wed Apr 12 2017/

DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Apr 12, 1:43 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 6:12 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
612 PM CDT WED APR 12 2017

TXZ079-080-130000-
Presidio Valley TX-Marfa Plateau TX-
612 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY
UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bend Ranch State Park, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Presidio County.

LAT...LON 2945 10403 2957 10418 2991 10389 2962 10380
TIME...MOT...LOC 2312Z 222DEG 21KT 2957 10405
Special weather statement, Apr 12, 6:13 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT WED APR 12 2017

NMZ028-034-TXZ058-059-130000-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
613 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...NORTHWESTERN REEVES AND NORTHERN LOVING COUNTIES UNTIL 700 PM
CDT/600 PM MDT/...

At 613 PM CDT/513 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Orla, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Orla and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT/800 PM
MDT/ for southeastern New Mexico...and western and southwestern
Texas.

LAT...LON 3163 10385 3172 10400 3225 10367 3201 10332
TIME...MOT...LOC 2313Z 223DEG 39KT 3178 10381

44
Local storm report, Apr 12, 6:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
642 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             2 NE CARLSBAD           32.42N 104.21W
04/12/2017  E0.88 INCH       Eddy               NM   PUBLIC

&&

AMBER.HLUCHAN
Local storm report, Apr 12, 6:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
652 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 SE BARSTOW           31.36N 103.28W
04/12/2017  E1.50 INCH       Reeves             TX   STORM CHASER

&&

AMBER.HLUCHAN
Local storm report, Apr 12, 7:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
702 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 E PLATEAU             31.06N 104.51W
04/12/2017  E1.25 INCH       Culberson          TX   STORM CHASER

            WIND DRIVEN HAIL. VISIBILITY DOWN TO 100-150 YARDS.

&&

AMBER.HLUCHAN
Special weather statement, Apr 12, 7:13 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT WED APR 12 2017

TXZ060-067-068-130100-
Crane TX-Ward TX-Winkler TX-
713 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARD...SOUTHEASTERN
WINKLER AND WESTERN CRANE COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 17 miles south of Wink, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Wickett, Thorntonville, Pyote, Monahans Sandhills State
Park and Roy Hurd Memorial Airport.

THIS INCLUDES Interstate 20 between mile markers 60 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3139 10320 3146 10327 3181 10295 3154 10270
TIME...MOT...LOC 0012Z 232DEG 33KT 3150 10317

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:13 PM CDTSpecial Weather StatementMAFWard47 min
Apr 12, 7:15 PM CDTSevere Thunderstorm WarningMAFReeves45 min
Apr 12, 7:35 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves40 min
Apr 12, 8:13 PM CDTSpecial Weather StatementMAF47 min
Apr 12, 8:15 PM CDTSpecial Weather StatementMAFReeves45 min
Apr 12, 8:22 PM CDTSpecial Weather StatementMAFReeves38 min
Apr 12, 8:44 PM CDTTornado WarningMAFAndrews31 min
Apr 12, 8:45 PM CDTSpecial Weather StatementMAFWard45 min
Apr 12, 8:47 PM CDTSpecial Weather StatementMAFReeves43 min
Apr 12, 9:01 PM CDTSpecial Weather StatementMAF44 min
Apr 12, 9:05 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Apr 12, 9:08 PM CDTSpecial Weather StatementMAFJeff Davis52 min
Apr 12, 9:09 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines36 min
Apr 12, 9:19 PM CDTSpecial Weather StatementMAFWard41 min
Apr 12, 9:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Martin48 min
Apr 12, 10:02 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Apr 12, 10:28 PM CDTSpecial Weather StatementMAF47 min
Apr 12, 10:52 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 12, 11:18 PM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Apr 12, 11:50 PM CDTSpecial Weather StatementMAFJeff Davis40 min
Apr 13, 12:26 AM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Apr 13, 12:31 AM CDTSpecial Weather StatementMAFJeff Davis44 min
Apr 13, 12:39 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio51 min
Apr 13, 1:08 AM CDTSpecial Weather StatementMAFJeff Davis52 min
Apr 13, 1:09 AM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Apr 13, 1:29 AM CDTSpecial Weather StatementMAFJeff Davis46 min
Apr 13, 2:14 AM CDTSpecial Weather StatementMAFJeff Davis46 min
Apr 13, 2:35 AM CDTSevere Thunderstorm WarningMAFPresidio40 min
Apr 13, 4:17 AM CDTSpecial Weather StatementMAFTerrell58 min
Apr 13, 4:46 AM CDTAreal Flood AdvisoryMAFTerrell3 hr
Apr 13, 5:37 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.